Nebraska, 2001

Hail in Nebraska, July 5, 2001

July 5, 2001 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 1:38 PM CST, 10 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 1:38 PM CST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT WED JUL 4 2001

...MCS POTENTIAL TONIGHT IS THE CHALLENGE...

STAGNANT UPPER PATTERN WITH RIDGING OVER WESTERN NOAM AND TROFING
EAST. AT THE SURFACE...A STATIONARY BOUNDARY EXTENDS ACROSS KANSAS
WITH LEE TROFING FROM EASTERN MT TO EASTERN CO.

WAVE CURRENTLY CRESTING THE RIDGE AXIS THROUGH NRN WY/SRN MT EXPECTED
TO MOVE SOUTHEAST INTO ERN WY/WRN SD/NE PANHANDLE BETWEEN 00Z AND
06Z. HARD TO SEE THE WAVE IN WV PICS BUT THERE IS SOME EVIDENCE IN
VIS/IR PICS WITH JET LEVEL CIRRUS. THIS FEATURE IS EXPECTED TO HELP
INITIATE CONVECTION IN SAME VICINITY WHERE BEST POOLING OF CAPE AND
MOISTURE WILL AND IS OCCURRING. IN FACT IF CURRENT CAPE VALUES OF
4000 TO 5500 J/KG FROM NERN CO/EXTREME SWRN NE/SOUTHERN PANHANDLE
PERSIST...MODEL SFC BASED CAPE FORECASTS WILL BE WELL UNDERDONE AND
OBVIOUSLY MORE ENERGY WILL BE AVAILABLE THAN FORECAST. CORFIDI VEC
PROPAGATION INDICATES ANY CONVECTION WILL TRAVEL DIRECTLY ALONG THE
AXIS OF BEST MOISTURE/CAPE THROUGH THE SOUTHERN PANHANDLE AND
SOUTHWEST. 0-6 KM SHEAR WILL BE LESS THAN 10 KNOTS SO GREATEST
THREAT WILL LIKELY BE HAIL. ALSO EXPECTING A 25 TO 30 KNOT LLJ TO
DEVELOP BY 06Z WHICH SHOULD SUSTAIN MCS SOUTHWARD. BOTH ETA/AVN
AGREE ON MCS SCENARIO SO POPS WILL BE INCREASED FOR WESTERN ZONES.

LARGE SCALE SUBSIDENCE EXPECTED THURSDAY IN WAKE OF MCS PER LAYER Q-
VECS. MODEL MID LEVEL LAPSE RATES ARE ALSO STABLE OVER MUCH OF THE
CWA THURSDAY MORNING WHICH INDICATE ENVIRONMENT MAY BE WORKED OVER
...LAPSE RATES DO NOT RECOVER UNTIL LATE AFTERNOON IN THE WEST. ALSO
AN ABSENCE OF WAVES AND SURFACE BOUNDARY IN THE CWA...REMNANT
BOUNDARIES FROM MCS SHOULD BE IN KANSAS. THUS WILL KEEP FORECAST FOR
THURSDAY DRY. MODELS ARE NOT QUITE AS AGGRESSIVE WITH COOLING
THURSDAY RELATED TO SURFACE HIGH CENTER MOVING INTO THE GREAT LAKES.
HOWEVER...RAIN COOLED ENVIRONMENT IN WAKE OF MCS WILL LIKELY INHIBIT
WARMING. LARGE DISCREPANCY IN GUIDANCE WITH THE IN BETWEEN FAN
PREFERRED.

RIDGE AXIS EXPECTED TO SHIFT INTO THE PLAINS THURSDAY NIGHT WITH
THE HIGH CENTERED IN EASTERN COLORADO. THIS WOULD LIKELY BEGIN TO
DEFLECT SHORTWAVES WELL NORTH OF THE CWA WHICH IS THE CASE IN BOTH
THE ETA/AVN. AT THE LOWER LEVELS...BOTH INDICATE THAT A SURFACE
TROF/FRONT WILL MOVE THROUGH THE CWA FORCED ALONG BY A SIGNIFICANT
WAVE MOVING FROM ND INTO MN. NO REAL EFFECTS EXPECTED OTHER THAN A
WIND SHIFT.

SURFACE FRONT AND AMOUNT OF CAA SEEM A BIT STRONG IN THE ETA ON
FRIDAY WHEN COMPARED TO THE AVN CONSIDERING THE STRENGTH OF THE UPPER
RIDGE OVER THE AREA. AVN SURFACE SOLUTION LOOKS BETTER IN WASHING
OUT BOUNDARY VERSUS THE ETA WHICH MAINTAINS EAST/NORTHEAST WINDS AND
HANGS FRONT ALONG THE KS/NE BORDER. WITH UPPER HIGH CENTER NEAR THE
AREA SHEAR WILL REMAIN VERY WEAK AND SHORTWAVES WILL CONTINUE TO BE
WELL NORTH OF THE CWA. DRY FORECAST WILL CONTINUE. LOW LEVEL TEMP
PROFILES SUPPORT AN INCREASE OF 3 TO 6 DEGREES IN MAX TEMPS.

MORE OF THE SAME FRIDAY NIGHT AS OVERALL ENVIRONMENT WILL BE
RELATIVELY UNCHANGED. AVN DOES RESOLVE A PAIR OF WAVES THROUGH SOUTH
DAKOTA AND NEBRASKA...THE SOUTH DAKOTA WAVE BEING THE DOMINANT
FEATURE. SHEAR/INSTABILITY/DYNAMICS WOULD DEFINITELY SUPPORT THE
NORTHERN WAVE AND THIS IS REFLECTED IN AVN QPF WHICH INITIALLY
DEVELOPS AN AREA OF LIGHT QPF WITH NEBRASKA WAVE THAT FADES AWAY AND
NORTHERN FEATURE QPF INCREASES SIGNIFICANTLY.

IN THE EXTENDED...MEDIUM RANGE GUIDANCE INDICATES VERY LITTLE CHANGE
TO THE OVERALL PATTERN INTO THE MIDDLE OF NEXT WEEK. WAVES WILL
CONTINUE TO MOVE THROUGH THE DAKOTAS THIS WEEKEND WITH SOME CHANCE
THAT SOUTHERN END OF COMPLEXES MAY REACH NORTHERN COUNTIES. COMPLEX
THAT MRF/AVN DEVELOP MONDAY VERY QUESTIONABLE GIVEN PROXIMITY TO
CENTER OF UPPER RIDGE...HARD TO ENVISION ENOUGH SHEAR IN THIS
REGION TO SUPPORT MCS. THUS THIS HAS BEEN DISCOUNTED AND DRY
FORECAST CONTINUED. RIDGE EXPECTED TO AMPLIFY TUE/WED. MRF SURFACE
SOLUTION SEEMS SUSPECT WITH STRONG HIGH CENTER OVER COLORADO BUT
GENERAL PATTERN SUGGEST UPPER FLOW MAY INDUCE FROPA AND CAA OVER
THE PLAINS RESULTING IN MORE STABLE AND DRY CONDITIONS.

.LBF...NONE.

DJB

In the hours before

Local storm report, Jul 4, 6:42 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
742 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    15 SW BROWNLEE            NE   1.00 INCH HAIL
07/04/01   CHERRY                         REPORTED BY SPOTTERS

0655 PM    21 SSW MULLEN             NE   2.50 INCH HAIL
07/04/01   HOOKER                         REPORTED BY SPOTTER0S

0725 PM    17 NW TRYON               NE   1.75 INCH HAIL
07/04/01   MCPHERSON                      REPORTED BY SPOTTERS

JZ
Local storm report, Jul 4, 7:22 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
822 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    16 SW TRYON               NE   2.00 INCH HAIL
07/04/01   MCPHERSON                      REPORTED BY SPOTTERS

JZ
Local storm report, Jul 4, 8:12 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
912 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    14 SSE ARTHUR             NE   1.00 INCH HAIL
07/04/01   ARTHUR                         REPORTED BY SPOTTERS

0840 PM    8 N KEYSTONE              NE   2.00 INCH HAIL
07/04/01   KEITH                          REPORTED BY SPOTTERS

0900 PM    2 NNE SUTHERLAND          NE   1.00 INCH HAIL
07/04/01   LINCOLN                        REPORTED BY SPOTTERS

0900 PM    2 W SUTHERLAND            NE   .88 INCH HAIL
07/04/01   LINCOLN                        REPORTED BY SPOTTE+RS

JZ
Local storm report, Jul 4, 9:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1011 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    8 NW SUTHERLAND           NE   .75 INCH HAIL
07/04/01   LINCOLN                        REPORTED BY SPOTTERS

0920 PM    2 NNW ROSCOE              NE   .75 INCH HAIL
07/04/01   KEITH                          REPORTED BY SPOTTERS

0945 PM    7 NNW LAMAR               NE   .75 INCH HAIL
07/04/01   CHASE                          REPORTED BY SPOTTERS

0950 PM    8 S GRANT                 NE   .75 INCH HAIL
07/04/01   PERKINS                        REPORTED BY SPOTTERS

JZ
Local storm report, Jul 4, 9:22 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1022 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....P

1000 PM    4 S LAMAR                 NE   .88 INCH HAIL
07/04/01   CHASE                          REPORTED BY SPOTTERS

JZ
Special weather statement, Jul 4, 11:20 PM CST, 40 minutes before
NEZ024>026-035>038-056>059-069>071-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1220 AM CDT THU JUL 5 2001

...SEVERE THUNDERSTORM WATCHES 510 AND 512 HAVE EXPIRED...

THE SEVERE THUNDERSTORM WATCHES FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA HAVE EXPIRED.  THE WATCHES ARE NO LONGER IN EFFECT
FOR HOOKER...THOMAS...BLAINE...ARTHUR...MCPHERSON...LOGAN...CUSTER...
DEUEL...KEITH...LINCOLN...CUSTER...PERKINS...CHASE...HAYES AND
FRONTIER COUNTIES.  ALTHOUGH THUNDERSTORMS ARE STILL EXPECTED ACROSS
THE AREA TONIGHT NONE ARE EXPECTED TO BECOME SEVERE.

AWJ

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
July 5, 12:00 AM CST
Where
Frontier County, 9 mi SW of Eustis
Measured
1 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.567, -100.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255735.